Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 47, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 11, 2021, 12:15 AM MDT for 4 counties in South Dakota. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2021, 12:15 AM MDT (06:15 UTC)
- Expired
- Jun 11, 2021, 1:15 AM MDT
- In force
- 60 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Bennett County, SD, Jackson County, SD, Mellette County, SD, Todd County, SD
The radar
The Rapid City radar (KUDX), 149 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 12:21 AM MDT | TSTM WND GST 60 | 6 Ene Martin, SD | |
| Jun 11, 12:30 AM MDT | TSTM WND GST 70 | 7 W Cedar Butte, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 8:08 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 6.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1559 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 2700 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 15.0
The text
As transmitted.
454
WUUS53 KUNR 110615
SVRUNR
SDC007-071-095-121-110715-
/O.NEW.KUNR.SV.W.0047.210611T0615Z-210611T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
1215 AM MDT Fri Jun 11 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Western Todd County in south central South Dakota...
Western Mellette County in south central South Dakota...
Jackson County in southwestern South Dakota...
Bennett County in southwestern South Dakota...
* Until 115 AM MDT/215 AM CDT/.
* At 1215 AM MDT/115 AM CDT/, severe thunderstorms were located along
a line extending from 4 miles south of Midland to 6 miles northwest
of Corn Creek to 10 miles northwest of Merriman, moving east at 40
mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Corn Creek around 120 AM CDT.
Cedar Butte around 130 AM CDT.
Other locations in the path of these severe thunderstorms include
Tuthill and Harrington.
This includes Interstate 90 in South Dakota between Mile Markers 143
and 174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4300 10195 4369 10175 4400 10161 4400 10107
4386 10106 4381 10096 4383 10093 4372 10079
4374 10075 4372 10074 4371 10068 4377 10060
4373 10054 4300 10116
TIME...MOT...LOC 0615Z 262DEG 36KT 4401 10112 4365 10126 4303 10185
HAIL...<.75IN
WIND...70MPH
$$
JC1 follow-up statement
038
WWUS53 KUNR 110643
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
1243 AM MDT Fri Jun 11 2021
SDC007-071-095-121-110715-
/O.CON.KUNR.SV.W.0047.000000T0000Z-210611T0715Z/
Todd SD-Mellette SD-Jackson SD-Bennett SD-
1243 AM MDT Fri Jun 11 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM
MDT/215 AM CDT/ FOR WESTERN TODD...WESTERN MELLETTE...SOUTHEASTERN
JACKSON AND BENNETT COUNTIES...
At 1242 AM MDT/142 AM CDT/, severe thunderstorms were located along a
line extending from 7 miles northwest of Murdo to 6 miles south of
Cedar Butte to 6 miles southeast of Lacreek Wildlife Refuge, moving
east at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Horse Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4300 10195 4323 10182 4386 10106 4381 10096
4383 10093 4372 10079 4374 10075 4372 10074
4371 10068 4377 10060 4373 10054 4300 10116
TIME...MOT...LOC 0642Z 284DEG 33KT 4398 10080 4349 10101 4301 10153
HAIL...<.75IN
WIND...70MPH
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 11:19 PM MDT, 56 minutes earlier.
Area forecast discussion, Jun 10, 11:19 PM MDT, 56 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1119 PM MDT Thu Jun 10 2021
.UPDATE...
Issued at 838 PM MDT Thu Jun 10 2021
Severe storms have finally started to materialize across far
northeast WY and far western SD along and just ahead of dryline
/pre-frontal trough. Dry layer aloft/area of subsidence has
shifted east of the surface trough, with the upper trough now
moving across WY and the eastern half of MT. Sufficiently weakened
cap, increase in upper level support, and steep lapse rates is
allowing discrete storms to grow, mainly to the north of the Black
Hills right now. Other storms are starting to develop along the
surface trough across far northwest SD and over far east-central
WY. A severe thunderstorm watch has been issued for all of western
and south central SD until 08z. Storms will continuing to develop
and strengthen as they move into more unstable atmosphere to the
east. Storms will likely merge into one or more lines with time
later this evening and move quickly east into central SD. Large
hail and strong wind gusts will be the main threats right now,
becoming more of a wind threat with time as they move east across
the region overnight.
Trailing cold front is moving into Campbell County now and will
move quickly east across the forecast area during the overnight
hours. Winds will switch to the west-northwest and become rather
strong for a period behind the front across a good part of
northeast WY and western SD. Forecast has been updated mainly for
the slower development and progression of storms this evening.
&&
.DISCUSSION...(This Evening Through Thursday)
Issued at 318 PM MDT Thu Jun 10 2021
Current surface analysis shows low pressure over southeast MT,
with warm front stretching east-northeast across southern ND and a
cold front back to north central and western WY. A dryline
extends south from the low across northeast WY. Upper level
analysis shows a strengthening trough over eastern ID and western
portions of WY and MT, with a strong jet wrapping around it into
western and central portions of MT and WY. There is a slot of dry
air aloft noted on water vapor imagery moving across eastern WY
into western SD which could be problematic with storm development
in the near term. Temps have reached the 90s across most of the
plains, with 80s over the Black Hills. Dewpoints this afternoon
range from the teens and 20s over Campbell County to near 70
toward central SD. Heat indices are around 100 across central SD
where a heat advisory is in place. Skies are mostly sunny to
partly cloudy with regional radars showing some recent storm
development over far northeast MT. Winds are quite gusty from the
southwest across a good portion of the northeast WY plains, breezy
from the south to southeast elsewhere to the east.
A multitude of weather threats exist for the near term, including
the risk for a significant severe weather event across portions of
the northern and central Plains late today and tonight as the strong
shortwave moves quickly across the Northern Rockies late today and
into the Northern Plains tonight. Surface low and cold front will
finally get pushed east-northeast across the region tonight as the
wave moves in. MUCAPE values late today generally range from near
zero to the west of the dryline over northeast WY, to 2000 to 3000
j/kg toward central SD. Shear will gradually increase and become
more favorable for supercells late today into early evening across
mostly far western SD. Steep lapse rates during peak heating into
the evening will also contribute to growth of any storms that
develop. The strongest storms could produce very large hail, along
with strong wind gusts. An isolated tornado threat is in place
across much of western SD, but should be most favorable over far
northwest SD in closer vicinity to the surface low.
Various CAM's show some differences on timing and evolvement of the
storm development late today. Initial storm development could be as
early 4 PM over parts of far northwest SD, but for most areas of
extreme northeast WY and far western SD, it will likely hold off
until 6 PM or later as what's left of the cap erodes and better
forcing aloft finally arrives. As the front starts to move east
through the area this evening, additional storms should develop over
far western SD and much of the activity should eventually merge into
more organized lines of storms across western SD, likely just to the
north and east of the Black Hills during the evening and start to
track quickly eastward. The main threat will turn to very strong
wind gusts, with some large hail and an isolated tornado still a
possibility. As the front moves quickly into central SD late
evening/midnight, the severe wx threat will start to shift east and
southeast of the forecast area.
The other concern with this system is strong winds that will develop
behind the cold front tonight. 40 to over 50 kt 850mb winds are
progged by most models from northeast WY through a good portion of
western SD, with fairly robust cold advection in the lower levels
overnight. High wind warnings are in effect from northeast WY to far
southwest SD for at least few hours of very strong wind potential
behind the front sometime later this evening and into the overnight.
Have decided to expand wind headlines further north and east across
the northwest and west central SD plains for the overnight. Areas
further east may need to be added at some point tonight, but will
see how things evolve behind the front this evening.
Friday will be the most pleasant day of the week, with sunny skies
and temperatures back to near average levels, 70s and lower 80s.
Breezy to windy conditions will persist into the morning hours
before gradually decreasing in the afternoon. The cooler conditions
will be short-lived as a ridge builds over the Northern Rockies this
weekend and persists through at least the first half of next week.
Highs will be back in the 80s and 90s for Saturday through the
middle of next week. Chances for storms look to be slim to none over
the weekend with ridge building into the high plains, but could
start to see at least slight chances for some areas early next week.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Friday Night)
Issued At 1115 PM MDT Thu Jun 10 2021
A strong cold front will move through western SD over the next
few hours with strong/gusty northwest winds. Ahead of and along
the front severe thunderstorms will race east of the Black Hills
with wind gusts above 60kts along with local IFR conditions. Winds
will die down Friday morning with VFR conditions for the rest of
the forecast period.
&&
.FIRE WEATHER...
Issued At 318 PM MDT Thu Jun 10 2021
Red flag conditions are occurring over much of the northeast WY
plains this afternoon with gusty southwesterly winds and very low
humidity, especially Campbell County into western portions of
Crook and Weston counties. These conditions will persist into the
early evening until a strong cold front moves through the area
from west to east between 7 and 10 PM. Winds will switch to the
west to northwest and become quite strong for a period this
evening before gradually diminishing overnight. Humidity recovery
will be fair to good overnight as cooler air moves in.
Very dry conditions will persist across northeastern WY through the
weekend. Parts of the northeast WY plains could be near red flag
criteria toward midday Friday as breezy conditions persist in the
morning, but winds will gradually decrease in the afternoon. Winds
will be lighter across this area over the weekend.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 3 AM MDT Friday for SDZ027-029-041.
High Wind Warning until 6 AM MDT Friday for SDZ001-012.
Wind Advisory until 6 AM MDT Friday for SDZ002-025-026-030-031-
072-074.
High Wind Warning until 6 AM MDT Friday for SDZ013-073.
WY...High Wind Warning until 3 AM MDT Friday for WYZ054>056-058-071.
&&
Update...26
DISCUSSION...26
AVIATION...Helgeson
FIRE WEATHER...26Hazardous weather outlook, Jun 10, 4:33 AM MDT, 19 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 433 AM MDT Thu Jun 10 2021 WYZ054>056-058-071-111300- Northern Campbell-Southern Campbell-Western Crook-Weston- Northeastern Crook- 433 AM MDT Thu Jun 10 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Red Flag Warnings are in effect today. See the Red Flag Warning product (RFWUNR) for details. High wind warnings are in effect tonight. See the non-precipitation product (NPWUNR) for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Near critical fire weather conditions are expected Friday afternoon due to breezy west winds and relative humidities dropping to the upper teens. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012-013-024>026-028-030-031-042-044-072>074-WYZ057- 111300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Central Black Hills-Custer Co Plains-Pennington Co Plains- Oglala Lakota-Bennett-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Wyoming Black Hills- 433 AM MDT Thu Jun 10 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is an enhanced risk of severe thunderstorms late this afternoon and this evening, mainly from 400 PM to Midnight. Giant hail, thunderstorm winds gusts in excess of 80 MPH and isolated tornadoes are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and early this evening, especially over northwest South Dakota. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-029-041-111300- Southern Foot Hills-Southern Black Hills-Fall River- 433 AM MDT Thu Jun 10 2021 This Hazardous Weather Outlook is for portions of southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight There is an enhanced risk of severe thunderstorms late this afternoon and this evening, mainly from 400 PM to Midnight. Giant hail, thunderstorm winds gusts in excess of 80 MPH and isolated tornadoes are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and early this evening. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-046-047-049-111300- Ziebach-Haakon-Jackson-Mellette-Todd-Tripp- 433 AM MDT Thu Jun 10 2021 /533 AM CDT Thu Jun 10 2021/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight There is an enhanced risk of severe thunderstorms late this afternoon and this evening, mainly from 600 PM to Midnight. Giant hail, thunderstorm winds gusts in excess of 80 MPH and isolated tornadoes are possible. Heat indices will rise as high as 102 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jun 10, 11:47 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1147 PM MDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST 3 WSW ANGOSTURA RESV 43.30N 103.49W
06/10/2021 M72 MPH FALL RIVER SD MESONET
&&
MLSLocal storm report, Jun 10, 11:55 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1155 PM MDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 PM TSTM WND GST 3 E PHILIP 44.05N 101.60W
06/10/2021 M67 MPH HAAKON SD ASOS
&&
MLSLocal storm report, Jun 10, 11:58 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1158 PM MDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 PM TSTM WND GST 3 ESE PINE RIDGE 43.03N 102.52W
06/10/2021 M53 MPH OGLALA LAKOTA SD ASOS
&&
CALDERONLocal storm report, Jun 11, 12:02 AM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1202 AM MDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 PM NON-TSTM WND GST 1 N BUFFALO 45.60N 103.55W
06/10/2021 M66 MPH HARDING SD ASOS
&&
CALDERONLocal storm report, Jun 11, 12:06 AM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1206 AM MDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 PM TSTM WND GST PHILIP 44.05N 101.66W
06/10/2021 M74 MPH HAAKON SD PUBLIC
&&
CALDERONLocal storm report, Jun 11, 12:09 AM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1209 AM MDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 PM TSTM WND GST 13 W BILLSBURG 44.41N 101.95W
06/10/2021 M57 MPH HAAKON SD PUBLIC
&&
CALDERONThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:36 PM MDT | Special Weather Statement | UNR | Lawrence | 24 min |
| Jun 10, 7:44 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence, Meade | 61 min |
| Jun 10, 8:38 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade, Perkins | 67 min |
| Jun 10, 8:44 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence, Meade | 46 min |
| Jun 10, 9:02 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding, Perkins | 43 min |
| Jun 10, 9:23 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River, Oglala Lakota | 67 min |
| Jun 10, 9:29 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade, Perkins | 61 min |
| Jun 10, 9:42 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 78 min |
| Jun 10, 9:49 PM MDT | Severe Thunderstorm Warning | UNR | Fall River, Oglala Lakota | 41 min |
| Jun 10, 10:05 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 40 min |
| Jun 10, 10:18 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Meade, Pennington | 57 min |
| Jun 10, 10:24 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 51 min |
| Jun 10, 10:30 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade | 45 min |
| Jun 10, 10:32 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Oglala Lakota, Pennington | 43 min |
| Jun 10, 10:44 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins, Ziebach | 76 min |
| Jun 10, 11:05 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Meade, Pennington, Ziebach | 70 min |
| Jun 10, 11:12 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Haakon, Jackson, Mellette, Oglala Lakota, Pennington | 63 min |
| Jun 10, 11:57 PM MDT | Severe Thunderstorm Warning | UNR | Ziebach | 33 min |
| Jun 11, 12:18 AM MDT | Severe Thunderstorm Warning | UNR | Haakon, Ziebach | 22 min |
| Jun 11, 1:14 AM MDT | Severe Thunderstorm Warning | UNR | Bennett, Mellette, Todd, Tripp | 91 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.